Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

July 27, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2018, 5:47 PM MST for Yavapai County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 5:47 PM MST (00:47 UTC)
Expired
Jul 27, 2018, 6:30 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:00 PM MSTTSTM WND DMG2 Sse Camp Verde, AZ***DELAYED REPORT*** USFS VERDE DISTRICT OFFICE SOLAR PANELS HAD SIGNIFICANT WIND AND HAIL DAMAGE. SEVERAL PANELS WERE RIPPED FROM THEIR SUPPORT BEAMS WITH A FEW HOLES IN OTHER PANELS FROM HAIL. TIME OF OCCURRENCE WAS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS55 KFGZ 280047
SVRFGZ
AZC025-280130-
/O.NEW.KFGZ.SV.W.0049.180728T0047Z-180728T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
547 PM MST FRI JUL 27 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County south of Verde Valley toward Cordes Junction in 
  west central Arizona...

* Until 630 PM MST

* At 546 PM MST, severe thunderstorms were located along a line
  extending from near Stoneman Lake to near Cherry, moving south at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Camp Verde, Verde Village, Mcguireville, Cherry, Montezuma Castle
  National Monument, Bridgeport, Montezuma Well, Cottonwood, Rimrock,
  Middle Verde, Lake Montezuma, Cornville, Wet Beaver Creek
  Campground, Mingus Mountain Campground, Playground Group
  Campground, V Bar V Visitors Center, Clear Creek Campgrounds,
  Potato Patch Campground and Powell Springs Campground.

This includes the following highways...
 Interstate 17 between mile markers 265 and 310.
 State Route 260 between mile markers 207 and 242.
 State Route 179 between mile markers 299 and 305.
 State Route 89A between mile markers 336 and 337, and between mile
markers 352 and 358.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3435 11212 3472 11216 3480 11156 3480 11155
      3444 11156
TIME...MOT...LOC 0046Z 356DEG 18KT 3472 11159 3460 11211 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
1 follow-up statement
081 
WWUS55 KFGZ 280125
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
625 PM MST FRI JUL 27 2018

AZC025-280135-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-180728T0130Z/
Yavapai-
625 PM MST FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
630 PM MST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3435 11212 3472 11216 3480 11156 3480 11155
      3444 11156
TIME...MOT...LOC 0125Z 356DEG 18KT 3453 11157 3441 11209 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:03 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 3:03 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
303 PM MST Fri Jul 27 2018

.SYNOPSIS...Expect increasing chances for showers and
thunderstorms through the weekend. Temperatures will continue to
moderate each day, reaching normal values over the weekend and
into next week. Shower and thunderstorm activity will continue
through much of next week with the greatest threat from the
Mogollon Rim southward.

&&

.DISCUSSION...

Fairly busy this afternoon with several small stream flood
advisories and a few severe tstorm warnings.

Made few changes to the forecast through Monday.
Our concern for this evening is for Yavapai and Gila counties
where strong thunderstorms are expected to develop as outflow
boundaries move from the Mogollon rim into these areas.
Additionally skies are mostly sunny there now with peak heating
just ending. Storms should move from north to south about 15 mph,
and produce locally heavy rain, small hail and gusty winds.

41

.Previous discussion 337 am mst...
For today, latest hi-res model guidance indicates storm initiation
late this morning generally along the Mogollon Rim progressing
southward into the lower elevation areas of Yavapai and Gila
counties this afternoon and evening. With less moisture to work
with, locations north of the Rim are expected to only see isolated
storm activity. The primary threat with these storms will be
gusty winds, frequent lightning, and heavy rainfall. The lack of
deeper moisture over the past few days has led to less of a flash
flood threat, but that will change today and over the next several
days with the deeper moisture present from the Rim southward.
Little change is anticipated over the weekend with medium to high
grade monsoonal activity continuing.

With the high generally remaining in place, expect much of the
same as we head into next week with medium grade monsoon
conditions continuing. Shower and thunderstorm activity will
develop each afternoon especially along and south of the Mogollon
Rim where deeper moisture looks to persist. While not as active,
locations north of the Rim can expect isolated storms.

TPS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/TPS
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 1:14 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST FRI JUL 27 2018

AZZ015-272100-
Western Mogollon Rim-
114 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm near
Mountainaire, or 9 miles southeast of Flagstaff, moving south at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dairy Springs Campground, Walnut Canyon National Monument, Cosnino,
Munds Park, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors
Center, Pinegrove Campground, Lake View Campground, Upper Lake Mary
Boat Ramps, Lower Lake Mary, Canyon Vista Campground and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mary, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3493 11164 3514 11166 3523 11148 3498 11129
TIME...MOT...LOC 2013Z 344DEG 9KT 3506 11155

41
Special weather statement, Jul 27, 1:49 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST FRI JUL 27 2018

AZZ015-016-272115-
Western Mogollon Rim-Eastern Mogollon Rim-
149 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM
MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm over
Dairy Springs Campground, or 16 miles east of Sedona, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground and Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11148 3489 11162 3503 11149 3499 11137
TIME...MOT...LOC 2048Z 052DEG 16KT 3494 11152

41
Local storm report, Jul 27, 3:06 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
306 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.69W
07/27/2018  E0.50 INCH       COCONINO           AZ   PUBLIC

            DIME SIZED HAIL AND MINOR STREET FLOODING IN
            PRESIDIO OF THE PINES NEIGHBORHOOD. EXACT
            LOCATION IS ESTIMATED. REPORTED FROM
            TWITTER.

&&

MCT
Local storm report, Jul 27, 3:38 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
338 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KACHINA VILLAGE         35.10N 111.69W
07/27/2018  E0.88 INCH       COCONINO           AZ   FIRE DEPT/RESCUE

&&

MCT
Local storm report, Jul 27, 5:29 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
529 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CORNVILLE               34.72N 111.91W
07/27/2018  E0.75 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            VERY HEAVY RAIN IN ADDITION TO HAIL.

&&

MCT
Local storm report, Jul 27, 5:41 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
541 PM MST FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/27/2018                   GILA               AZ   COUNTY OFFICIAL

            EMERGENCY MANAGEMENT REPORTED 5 FEET OF FLOW
            IN CEDAR CREEK. RAINFALL OVER THE TOWN OF
            CEDAR CREEK ALSO PRODUCED WASHOUTS ON
            PRIVATE DRIVEWAYS.

&&

JDS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai43 min
Jul 27, 5:11 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 5:20 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 7:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 27, 8:01 PM MSTSpecial Weather StatementFGZYavapai44 min
Jul 27, 8:50 PM MSTAreal Flood AdvisoryFGZYavapai115 min
Jul 28, 11:53 AM MSTSpecial Weather StatementFGZ52 min
Jul 28, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino46 min
Jul 28, 12:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 28, 12:30 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 28, 1:06 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 28, 1:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 28, 1:14 PM MSTSpecial Weather StatementFGZGila31 min
Jul 28, 1:41 PM MSTSpecial Weather StatementFGZ49 min
Jul 28, 2:28 PM MSTSpecial Weather StatementFGZ47 min
Jul 28, 3:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 28, 3:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai42 min
Jul 28, 4:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai36 min
Jul 28, 4:56 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.